Texas, 2009Damaging Winds in Texas, August 5, 2009
August 5, 2009 · NWS FWD · 13 events in 3 counties and zones
Thunderstorms developed along a stationary boundary near the Red River and moved south in the prevailing north flow aloft. The strongest storms produced wind gusts in excess of 70 mph in Grayson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $196,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a stationary boundary near the Red River and moved south in the prevailing north flow aloft. The strongest storms produced wind gusts in excess of 70 mph in Grayson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 5, 1:42 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 5, 1:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
242 PM CDT WED AUG 5 2009
.DISCUSSION...
THUNDERSTORMS DEVELOPED EARLIER TODAY ALONG A STATIONARY BOUNDARY
ACROSS CENTRAL OKLAHOMA AIDED IN PART BY A SHORTWAVE TROF NOW
CURRENTLY ENTERING NORTHEAST OKLAHOMA. PREVAILING NORTHWEST FLOW
WILL BRING THIS CLUSTER OF CONVECTION INTO OUR NORTHERN AND
NORTHEASTERN ZONES THIS AFTERNOON. WHILE WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS AS FAR
SOUTH AS THE I-20 CORRIDOR...THE BULK OF THE PRECIP IS EXPECTED TO
STAY ALONG AND NORTHEAST OF A BOWIE TO PLANO TO CANTON LINE.
GIVEN THE INSTABILITY AND MID LEVEL LAPSE RATES...QUARTER SIZE
HAIL AND DOWNBURST WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY
HAZARDS WITH TODAYS ACTIVITY.
CONVECTION SHOULD QUIET DOWN AFTER THE 03-06Z TIME FRAME...BUT
ANOTHER ROUND OF SCATTERED THUNDERSTORMS MAY AFFECT THE RED
RIVER/NORTHEAST COUNTIES DURING THE LATE MORNING/AFTERNOON HOURS
ON THURSDAY.
WILL MAINTAIN SLIGHT CHANCE POPS OVER OUR SOUTHEAST ON SATURDAY
AFTERNOON AND EARLY EVENING FOR POSSIBLE SEA BREEZE CONVECTION
MIGRATING NORTHWARD. OTHERWISE...WILL CARRY 20 POPS FOR ROUGHLY
THE EASTERN HALF OF THE CWA ON A DAILY BASIS FROM SUNDAY THROUGH
TUESDAY.
WILL ALLOW HEAT ADVISORY TO CONTINUE THROUGH THURSDAY. HAVE
GENERALLY STAYED CLOSE TO THE MAV/MEX NUMBERS /ESPECIALLY IN THE
EXTENDED/ DUE TO THE UNCERTAIN CONVECTIVE FORECAST. EXPECT HIGHS
IN THE UPPER 90S TO NEAR 100 FOR MUCH OF OUR AREA THROUGH FRIDAY...
WITH READINGS IN THE MID TO UPPER 90S FOR THE WEEKEND AND BEYOND.
SCHULTZ
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 80 101 80 100 80 / 20 10 10 5 5
WACO, TX 77 102 78 102 80 / 10 10 10 5 5
PARIS, TX 75 97 74 98 76 / 30 20 10 10 10
DENTON, TX 75 100 78 100 79 / 20 20 10 5 5
MCKINNEY, TX 75 99 77 100 78 / 20 20 10 5 5
DALLAS, TX 82 101 80 100 82 / 20 10 10 5 5
TERRELL, TX 76 100 76 99 76 / 20 10 10 10 10
CORSICANA, TX 76 100 76 98 76 / 10 10 10 10 10
TEMPLE, TX 75 102 76 100 75 / 10 10 10 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TXZ103-104-118-119-147-
148-158>162-174-175.
&&
Hazardous weather outlook, Aug 5, 1:25 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
225 PM CDT WED AUG 5 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
225 PM CDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A HEAT ADVISORY IS IN EFFECT FOR THE METROPLEX AND ALSO LOCATIONS
ALONG AND SOUTH OF A LINE FROM WACO TO PALESTINE FOR AFTERNOON HEAT
INDICES NEAR 105 DEGREES AND OVERNIGHT LOWS IN THE UPPER 70S.
THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND NORTH OF INTERSTATE
20 THROUGH THIS EVENING...WITH THE HIGHEST CHANCES ALONG THE RED
RIVER. FREQUENT CLOUD TO GROUND LIGHTNING...QUARTER SIZE
HAIL...AND WIND GUSTS IN EXCESS OF 60 MPH MAY ACCOMPANY THE
STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE HEAT ADVISORY CONTINUES THROUGH THURSDAY AFTERNOON FOR THE
METROPLEX AND ALSO LOCATIONS ALONG AND SOUTH OF A LINE FROM WACO
TO PALESTINE.
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST SECTIONS OF NORTH
TEXAS ON THURSDAY...AND OVER AREAS GENERALLY EAST OF INTERSTATE 35
SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF INTERSTATE 20 THROUGH
THIS EVENING.
SCHULTZ
In the hours before
Special weather statement, Aug 5, 9:27 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1027 AM CDT WED AUG 5 2009
TXZ095-106-051600-
LAMAR TX-DELTA TX-
1027 AM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
DELTA COUNTY
SOUTHERN LAMAR COUNTY
AT 1026 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF PARIS...MOVING SOUTHWEST AT 20
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COOPER AND COOPER LAKE PARK.
VERY HEAVY RAIN AND WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THIS
STORM.
LAT...LON 3335 9549 3335 9559 3332 9563 3332 9565
3337 9577 3368 9557 3360 9537
TIME...MOT...LOC 1526Z 025DEG 18KT 3354 9553
CAVANAUGHSpecial weather statement, Aug 5, 1:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
238 PM CDT WED AUG 5 2009
TXZ095-052000-
LAMAR TX-
238 PM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN LAMAR COUNTY
AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...14 MILES WEST OF HUGO OR 31 MILES NORTHWEST OF
PARIS...WAS MOVING SOUTH AT 25 MPH. THIS STORM WILL MOVE ACROSS THE
NORTHWEST PORTIONS OF LAMAR COUNTY THROUGH 330 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3395 9557 3391 9554 3388 9545 3387 9534
3390 9534 3390 9532 3388 9529 3369 9531
3367 9585 3385 9585 3387 9581 3386 9578
3391 9575 3390 9568 3395 9561
TIME...MOT...LOC 1935Z 354DEG 21KT 3401 9574Special weather statement, Aug 5, 2:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
318 PM CDT WED AUG 5 2009
TXZ095-052045-
LAMAR TX-
318 PM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN LAMAR COUNTY
AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 22 MILES WEST OF HUGO...MOVING SOUTHWEST AT 15
MPH. THIS THUNDERSTORM WILL MOVE INTO NORTHEAST FANNIN COUNTY BUT
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE ACROSS WESTERN LAMAR.
WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3358 9560 3356 9585 3385 9584 3387 9581
3386 9578 3388 9577 3391 9575 3390 9570
3393 9561
TIME...MOT...LOC 2017Z 035DEG 15KT 3389 9586
82/JLDThunderstorm Wind, Grayson
- When
- August 5, 3:00 PM CST
- Where
- Grayson County, 4.02 mi E of Fink
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.800, -96.610
An amateur radio operator estimated a 60 mph wind gust near the Denison Dam.
Thunderstorm Wind, Grayson
- When
- August 5, 3:05 PM CST
- Where
- Grayson County, 2.26 mi SE of (F39)sherman-Denison
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 33.695, -96.645
A storm spotter measured a 71 mph wind gust northwest of Sherman on Plainview Rd.
Thunderstorm Wind, Grayson
- When
- August 5, 3:15 PM CST
- Where
- Grayson County, 2.16 mi NNW of Denison
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 33.779, -96.564
Trees fell onto many homes in Denison, a parked truck and boat, and onto two carports.
Thunderstorm Wind, Grayson
- When
- August 5, 3:15 PM CST
- Where
- Grayson County, 1.12 mi NW of Denison
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 33.762, -96.563
A man was injured on the 1600 block of West Bond when a large tree fell through his home. He suffered minor cuts and bruises.
Thunderstorm Wind, Cooke
- When
- August 5, 3:18 PM CST
- Where
- Cooke County, 2.4 mi ESE of Callisburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 33.690, -96.980
A storm spotter reported a wind gust of 60 mph 2 miles east-southeast of Callisburg.
Thunderstorm Wind, Cooke
- When
- August 5, 3:23 PM CST
- Where
- Cooke County, 0.69 mi N of Gainesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.640, -97.150
The emergency manager reported a wind gust of 58 mph and powerlines down in the city of Gainesville.
Thunderstorm Wind, Grayson
- When
- August 5, 3:30 PM CST
- Where
- Grayson County, 1.76 mi S of Denison McKeon Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.705, -96.633
A tower at Grayson Community College was blown down onto the Grounds Maintenance Building and the Criminal Justice Building lost most of its roof due to high winds.
Thunderstorm Wind, Grayson
- When
- August 5, 3:30 PM CST
- Where
- Grayson County, 0.36 mi SW of (F39)sherman-Denison
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.716, -96.674
An air traffic controller at Grayson County Airport stated the airport had measured a wind gust of 75 mph.
Thunderstorm Wind, Grayson
- When
- August 5, 3:39 PM CST
- Where
- Grayson County, 4.01 mi WNW of Sherman Muni Arpt
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.655, -96.643
A storm spotter measured a 71 mph wind gust at the intersection of Farm-to-Market Road 1417 and Lamberth Rd.
Thunderstorm Wind, Cooke
- When
- August 5, 3:43 PM CST
- Where
- Cooke County, 0.31 mi E of Gainesville Muni Arp
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 33.651, -97.195
The automated weather station in Gainesville measured a 64 mph wind gust.
Thunderstorm Wind, Grayson
- When
- August 5, 3:50 PM CST
- Where
- Grayson County, 2.96 mi WSW of Sherman Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.620, -96.630
An amatuer radio operator estimated a 70 mph wind gust and vehicles being blown off the roadways.
Thunderstorm Wind, Grayson
- When
- August 5, 3:57 PM CST
- Where
- Grayson County, 1.86 mi WSW of Sherman Muni Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.620, -96.610
An amateur radio operator reported several power poles were leaning and multiple power flashes in the city of Sherman.
Thunderstorm Wind, Collin
- When
- August 5, 4:16 PM CST
- Where
- Collin County, Melissa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 33.280, -96.580
An amateur radio operator estimated a wind gust of 70 mph and reported large tree limbs were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 5, 20091 death · 1 event
- Heat in California, August 5, 20091 death · 1 event
- Flash Flood and Hail in Arkansas, August 5, 20091 injured · $1.5 million · 70 kt wind · 31 events
- Flash Flooding and Hail in Arkansas, August 5, 2009$552,000 · 3 in hail · 17 events
- Flood and Lightning Strikes in Rhode Island, August 5, 20099 injured · $20,000 · 3 events
- Hail and Damaging Winds in South Carolina, August 5, 20093 injured · $55,000 · 1 in hail · 22 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$100,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$41,000 · 55 kt wind · 40 events
- Hail and Damaging Winds in Oklahoma, August 5, 2009$83,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Virginia, August 5, 2009$34,000 · 55 kt wind · 32 events
- Hail and Damaging Winds in Kansas, August 5, 2009$90,000 · 1 in hail · 6 events
- Lightning Strike in Maine, August 5, 2009$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190242, 190245, 192751, 192752, 190259, 190261, 190251, 192753, 190254, 190262, 190264, 190267, 190268.